Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 101, NWS San Angelo, TX

May 21, 2011San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 21, 2011, 7:12 PM CDT for San Saba County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2011, 7:12 PM CDT (00:12 UTC)
Expired
May 21, 2011, 8:00 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 109 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3908 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
3.2
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WUUS54 KSJT 220012
SVRSJT
TXC411-220100-
/O.NEW.KSJT.SV.W.0101.110522T0012Z-110522T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
712 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN SABA COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 709 PM CDT...A SEVERE THUNDERSTORM WAS 6 MILES SOUTHWEST OF
  CHAPPEL...OR 16 MILES SOUTH OF SAN SABA...MOVING EAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE.

  WITH POSSIBLE STORM IMPACTS...
  SOME VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  A FEW EXPOSED WINDOWS COULD CRACK OR BREAK...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM PASS SOUTH OF CHAPPELL AND WILL REMAIN 
  OVER MAINLY RURAL AREAS OF...SOUTHEASTERN SAN SABA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3092 9844 3091 9870 3108 9869 3107 9848
      3103 9843 3101 9845 3099 9844 3096 9845
      3095 9841 3093 9841
TIME...MOT...LOC 0011Z 276DEG 15KT 3098 9860

$$
1 follow-up statement
192 
WWUS54 KSJT 220029
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT SAT MAY 21 2011

TXC411-220100-
/O.CON.KSJT.SV.W.0101.000000T0000Z-110522T0100Z/
SAN SABA TX-
729 PM CDT SAT MAY 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN SAN SABA COUNTY...

AT 726 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 1 MILES SOUTH OF
CHAPPEL...OR 14 MILES NORTHWEST OF BUCHANAN DAM...MOVING EAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF SOUTHEASTERN 
SAN SABA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3092 9844 3091 9859 3108 9859 3107 9848
      3103 9843 3101 9845 3099 9844 3096 9845
      3095 9841 3093 9841
TIME...MOT...LOC 0028Z 278DEG 13KT 3098 9851

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:44 PM CDT, 28 minutes earlier.

Area forecast discussion, May 21, 6:44 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT SAT MAY 21 2011

.UPDATE...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A FEW STORMS CONTINUE TO DEVELOP ACROSS THE NORTHWEST HILL
COUNTRY...EAST AND NORTHEAST OF THE KJCT TERMINAL. SATELLITE STILL
SHOWING A CU FIELD ACROSS THAT PART OF THE AREA AS WELL...AND CAN
NOT RULE OUT A STRAY STORM NEAR KJCT OR KBBD IN THE NEXT SEVERAL
HOURS. HOWEVER..SUSPECT THAT AS THE ATMOSPHERE COOLS WITH THE LOSS
OF DAYTIME HEATING BY AROUND 03Z...THE THREAT OF STORMS SHOULD END
FOR THE NIGHT.

OTHERWISE...DRYLINE SHOULD RETREAT BACK ACROSS ALL OF WEST CENTRAL
TEXAS TONIGHT...AND EXPECT MVFR CIGS TO SPREAD NORTH ACROSS MUCH
OF THE AREA WITH IT...WITH CIGS IN THE 1K TO 2K RANGE.

DRYLINE DOESNT MAKE IT AS FAR EAST ON SUNDAY AFTERNOON...SO
CONVECTION MAY DEVELOP MUCH FARTHER WEST. STILL TOO EARLY TO
MENTION STORMS...BUT WILL INCLUDE A CB FOR MOST AREAS.

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT SAT MAY 21 2011/

SHORT TERM...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM FOR SAN
SABA...MASON AND KIMBLE COUNTIES. ISOLATED STORMS HAVE FORMED OVER
SAN SABA COUNTY THE PAST COUPLE OF HOURS. LATEST OBJECTIVE ANALYSIS
SHOWS DECENT MOISTURE CONVERGENCE ALONG THE DRYLINE FROM NEAR
JUNCTION TO SAN SABA. ADDITIONAL DEVELOPMENT POSSIBLE OVER THE WATCH
AREA THE NEXT SEVERAL HOURS SO WILL KEEP CHANCE POPS OVER THIS AREA
THROUGH EARLY EVENING. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AS THE MAIN SEVERE THREAT. LOW LEVEL
MOISTURE WILL SURGE BACK INTO THE AREA TONIGHT AS SOUTH WINDS RETURN
TO THE AREA. SHOULD SEE A GOOD DEAL OF STRATUS OVERSPREAD THE
SOUTHERN HALF OF THE CWA BY DAYBREAK BEFORE SCATTERING OUT BY MID
MORNING. OVERNIGHT LOWS WILL BE MILD TONIGHT GIVEN THE INCREASE IN
MOISTURE AND CLOUD COVER...WITH LOWS IN THE UPPER 60S AND LOW 70S.

MODELS STILL POINTING AT CONVECTIVE DEVELOPMENT ACROSS MUCH OF THE
AREA LATE SUNDAY AFTERNOON AND EVENING AS A DISTURBANCE IN SOUTHWEST
FLOW ALOFT MOVES ACROSS THE AREA. AIRMASS WILL BE VERY UNSTABLE
SUNDAY AFTERNOON WITH CAPES 3000 TO 4000 K J/KG AND 0-6 KM BULK
SHEAR BETWEEN 30 AND 40 KT. SEVERE STORMS DEFINITELY POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. SEE LATEST HAZARDOUS
WEATHER OUTLOOK FOR DETAILS. TEMPERATURES WILL BE VERY WARM ON
SUNDAY WITH HIGHS IN THE MID AND UPPER 90S MOST AREAS.

FIRE WEATHER...
NOT EXPECTING TOO MUCH IN THE WAY OF FIRE WEATHER CONCERNS ON SUNDAY
DUE TO INCREASING MOISTURE ACROSS THE AREA AS MINIMUM RELATIVE
HUMIDITIES STAY ABOVE 30 PERCENT. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS POSSIBLE BOTH MONDAY AND TUESDAY AS A DRYLINE MIXES EAST
ACROSS THE AREA. MOST LIKELY AREA FOR CRITICAL CONDITIONS WILL BE
ACROSS THE BIG COUNTRY AND WESTERN CONCHO VALLEY WHERE 20 FOOT WIND
SPEEDS WILL BE AROUND 20 MPH. A COLD FRONT WILL MOVE THROUGH
WEDNESDAY NIGHT WHICH WILL EASE FIRE WEATHER CONCERNS THROUGH
FRIDAY.

LONG TERM...
SYNOPTICALLY....UPPER LEVEL LOW OVER THE NORTHWESTERN STATES LATE
SUNDAY WILL DIG SOUTHEAST TOWARD THE SOUTHERN PLAINS...CLOSING
OFF BY LATE TUESDAY. LOCALLY...IN ADVANCE OF THE DEVELOPING UPPER
LEVEL SYSTEM...DRYLINE WEST OF THE FORECAST AREA EARLY MONDAY WILL
MIX TO THE EAST ON MONDAY WITH A CHANCE OF THUNDERTORMS CONTINUING
FROM SUNDAY NIGHT INTO MONDAY...ENDING FROM WEST TO EAST LATE
MONDAY. A PACIFIC FRONT WILL MOVE THROUGH THE CWA DURING THE DAY
ON WEDNESDAY... PUSHING THE DRYLINE EAST OF THE AREA. AFTERNOON
HIGHS IN THE UPPER 90S ON TUESDAY WILL COOL TO THE LOWER TO UPPER
80S BY THURSDAY. WARMING TEMPERTURES AND DRY CONDITIONS WILL
CONTINUE THROUGH THE REMANDER OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 69  94  71  94  67 /  10  30  40  20  10
SAN ANGELO 	 69  98  71  95  64 /  10  30  30  10  10
JUNCTION 	 73  93  73  90  70 /  30  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 21, 1:32 PM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
132 PM CDT SAT MAY 21 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-221845-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
132 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
EAST OF A LINE FROM BROWNWOOD TO JUNCTION. THE MAIN HAZARDS WILL
BE LARGE HAIL...GUSTY WINDS AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF
THE AREA SUNDAY INTO SUNDAY NIGHT. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH THE MAIN THREATS BEING LARGE
HAIL...STRONG WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 4:25 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
425 PM CDT SAT MAY 21 2011

TXZ155-212200-
SAN SABA TX-
425 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR SAN
SABA COUNTY...

AT 420 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR IN SOUTHEASTERN SAN SABA
COUNTY. THE STRONGEST STORM WAS LOCATED 6 MILES NORTHWEST OF
CHAPPEL...OR ABOUT 7 MILES SOUTHEAST OF SAN SABA...MOVING EAST AT
25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE BY 430 PM CDT
  BEND BY 435 PM CDT

DIME TO NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. OTHER STRONG
STORMS WILL OCCUR EAST OF CHEROKEE THROUGH 500 PM. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, May 21, 5:26 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT SAT MAY 21 2011

TXZ155-212315-
SAN SABA TX-
526 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR
SOUTHERN SAN SABA COUNTY...

AT 519 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR IN FAR SOUTHERN SAN SABA COUNTY 4 MILES
SOUTH OF CHEROKEE...OR ABOUT 12 MILES NORTH OF LLANO...MOVING EAST AT
25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHAPPEL BY 550 PM CDT
  BEND BY 610 PM CDT

DIME TO NICKEL SIZE HAIL IS LIKELY WITH THIS STORM. BRIEF HEAVY RAINFALL
COULD CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN
POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, May 21, 6:18 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT SAT MAY 21 2011

TXZ155-220000-
SAN SABA TX-
618 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR SAN
SABA COUNTY...

AT 615 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ACROSS THE SOUTHERN HALF OF
SAN SABA COUNTY. THE STRONGEST STORMS WERE LOCATED OVER CHAPPELL
OR ABOUT 10 MILES SOUTHEAST OF SAN SABA...AND WERE MOVING EAST AT
20 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  BEND BY 625 PM CDT

PENNY TO TO NICKEL SIZE HAIL IS LIKELY WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR
THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS
SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, May 21, 7:00 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
700 PM CDT SAT MAY 21 2011

TXZ155-220045-
SAN SABA TX-
700 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR SAN
SABA COUNTY...

AT 658 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER SOUTHEASTERN SAN SABA COUNTY
JUST SOUTHWEST OF BEND AND 3 MILES NORTHEAST OF CHEROKEE...MOVING
EAST AT 20 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  CHAPPEL BY 715 PM CDT
  BEND BETWEEN 700 PM AND 730 PM CDT

PEA SIZE HAIL VERY HEAVY RAIN ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:04 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor41 min
May 22, 4:08 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford52 min
May 22, 4:33 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels42 min
May 22, 4:37 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones38 min
May 22, 4:50 PM CDTSevere Thunderstorm WarningSJTThrockmorton40 min
May 22, 4:55 PM CDTSevere Thunderstorm WarningSJTCallahan50 min
May 22, 5:02 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford, Throckmorton43 min
May 22, 5:11 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman49 min
May 22, 5:40 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford20 min
May 22, 5:49 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
May 22, 5:52 PM CDTSevere Thunderstorm WarningSJTBrown38 min
May 22, 6:03 PM CDTTornado WarningSJTBrown27 min
May 22, 6:06 PM CDTSevere Thunderstorm WarningSJTCallahan39 min
May 22, 6:25 PM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
May 22, 6:28 PM CDTTornado WarningSJTBrown47 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningSJTCallahan47 min
May 22, 6:55 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones16 min
May 22, 6:59 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.